Alabama, 2003

Damaging Wind in Alabama, May 3, 2003

May 3, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 3, 4:50 AM CST, 2 hours earlier.

Area forecast discussion, May 3, 4:50 AM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
550 AM CDT SAT MAY 03 2003

MCS...AND ASSOCIATED CLOUD SHIELD...NOT SHEARING OUT LIKE YESTERDAY MORNING.
A N TO S AREA OF SHOWERS AND THUNDERSTORMS ON W SIDE OF MCS APPROACHING W AL...
WITH CLOUD SHIELD WELL ENTRENCHED ACROSS MAJORITY OF CWA. THUS...WILL BREAK
OUT A MORNING GROUPING TO FIRST PERIOD OF ZONES AND MENTION ACROSS W
LOCATIONS SHOWERS AND THUNDERSTORMS...WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE EAST. WILL ADDRESS SEVERE WORDING IN ZONE FOR THIS
MORNING SIMILAR TO AFTERNOON WORDING.

.BHM...NONE.
89
JBW
Hazardous weather outlook, May 3, 6:35 AM CST, 15 minutes before
ALZ011>015-017>050-031430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 AM CDT SAT MAY 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING.  A LARGE CLUSTER OF THUNDERSTORMS OVER WESTERN ALABAMA EARLY
THIS MORNING...WILL MOVE SOUTHEAST ACROSS MOST OF THE AREA
THIS MORNING.  IF THE AIRMASS RECOVERS FROM THE RAIN THIS
MORNING AND BECOMES UNSTABLE THIS AFTERNOON...MORE THUNDERSTORMS WILL
DEVELOP.  DEPENDING ON HOW UNSTABLE THE AIRMASS BECOMES THIS
AFTERNOON...SOME STORMS COULD BE CAPABLE OF PRODUCING WIND AND
HAIL DAMAGE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY NEXT WEEK.
THE STRONGEST STORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY...AS A
SERIES OF UPPER-LEVEL DISTURBANCES AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
CONDITIONS TODAY AND THIS EVENING.  ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER THIS AFTERNOON.

The radar

The Birmingham radar (KBMX), 46 km away, was scanning. The volume nearest the first event began at 12:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bibb

When
May 3, 6:50 AM CST
Where
Bibb County, Brent
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
32.933, -87.167

Numerous trees were blown down in and around Brent. Three mobile homes were severely damaged by falling trees. One of these mobile homes was destroyed. One tree landed on a business. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361293.